This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
One of the most dreaded and serious complications of exophthalmic goiter or primary hyperthyroidism is the acute thyroid crisis. It is a well established fact that acute thyroidism usually occurs in patients in whom the disease has been present and may often be precipitated by apparently minor events. Acute thyroid crises have been known to follow fatigue, inter-current infections and mental or physical stimulation; and fatal cases have been known to occur following an automobile accident, an attack of influenza, an attack of tonsillitis, the opening of a peritonsillar abscess, or an operation for acute appendicitis.
Thyrotoxic patients are poor risks when any form of treatment not aimed at the elimination of the thyrotoxicosis is attempted. It is recognized that even the simplest procedures, unless absolutely necessary, should be postponed until the hyperthyroidism is controlled, for fear of precipitating an acute hyperthyroidism.
This is a report of a fatal case
Greene EI, Greene JM. FATAL THYROID CRISIS FOLLOWING INJECTION OF A VARICOSE VEIN. JAMA. 1931;96(8):611. doi:10.1001/jama.1931.27220340001009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: